August 17, 2012

Renal Complications of Cytotoxic Drugs: Haemorrhagic Cystitis

The clinical presentation of hemorrhagic cystitis (HC) in cancer patients is highly variable, ranging from mild hematuria and bladder irritation (which can be managed with observation or with hydration and bladder irrigation) to gross hematuria with clots and life-threatening persistent hemorrhage.

This article is for Medical Students & Professionals
This is a Question & Answer revision article designed for medical students and professionals preparing for the PLAB, MRCP or USMLE examinations. They are based on actual questions from these examinations. You may find the Kidney & Urinary Tract articles more useful, or one of our many articles on Diseases & Conditions, Medical Syndromes, Health & Wellness or Home Remedies.
In this article:
Haemorrhagic cystitis as gross haematuria in cancer patients
MCQ exam: clinical scenario
MCQ exam: answer
MCQ exam: explanation

Haemorrhagic cystitis as gross haematuria in cancer patients

Haemorrhagic cystitis (HC) can present as gross hematuria with clots and life-threatening persistent hemorrhage. Gross hematuria is suspected because of the presence of pink, red, or brown urine. Notably, this color change does not necessarily reflect severe underlying disease, since as little as 1 mL of blood per liter of urine can induce a visible color change. In more severe cases, the urine is no longer translucent, rather it is thick (with a consistency that is similar to ketchup), and patients may pass blood clots of variable size/volume in their urine. Disorders in hemostasis due to systemic manifestations of cancer or its treatment (eg, thrombocytopenia or disseminated intravascular coagulation), or anticoagulation can exacerbate bleeding in susceptible patients.

MCQ exam: clinical scenario

Nephrotoxicity is a known side effect of several cytotoxic drugs.

Which of the following cytotoxic drugs is most likely to lead to haemorrhagic cystitis?

a) Cyclophosphamide
b) 5-fluorouracil
c) Taxoids
d) Cyclopentenyl cytosine
e) Trastuzumab

MCQ questions & answers on medicalnotes.info

MCQ exam: answer

The correct answer is A

MCQ exam: explanation

Mitomycin has been associated with the haemolytic uraemic syndrome, a syndrome of renal failure and microangiopathic haemolytic anaemia. Ifosfamide causes haematuria (it is essential to use mesna, a uroprotective agent) and a proximal tubular defect. Cyclophosphamide may cause haemorrhagic cystitis, hyponatraemia and the syndrome of inappropriate ADH secretion (SIADH).

Reference(s)
1). UpToDate: Hemorrhagic cystitis in cancer patients. Available online: https://www.uptodate.com/contents/hemorrhagic-cystitis-in-cancer-patients

No comments:

Post a comment

Got something to say? We appreciate your comments: